Montana, 2017Blizzard in Montana, January 10, 2017
January 10, 2017 · NWS BYZ · 1 event in 1 county or zone
Recently fallen, fluffy snow combined with very strong winds resulted in blizzard conditions through the Judith Gap area. Severe driving conditions were reported and Highway 191 was closed for a period of time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recently fallen, fluffy snow combined with very strong winds resulted in blizzard conditions through the Judith Gap area. Severe driving conditions were reported and Highway 191 was closed for a period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 2:48 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 10, 2:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Billings MT
248 PM MST Tue Jan 10 2017
.SHORT TERM...valid for Wed and Thu...
Period of increased snowfall expected across the western half of
the area tonight as a wave moving onto the Pacific Northwest coast
brings lift to the area and tightens a baroclinic zone over the
area as a reinforcing shot of arctic air moves into the area from
the north. This band of snow continues into Wednesday as energy
from the wave moves across southern Montana and northern Wyoming
augment by upslope pressure gradients. Have not changed snowfall
amounts much and most soundings look like dendritic growth regions
will be not too deep so do not expect real rapid accumulations or
reductions to visibility. May be some localized blowing snow as
the high builds in tonight so current advisory looks good with
the warning in the mountains continuing with westerly aspects more
likely to see the heaviest snow tonight.
As the cold air deepens on Wednesday it will limit accumulations
for areas north and east of Billings but locations west of
Billings like Big Timber and along the foothills will see higher
amounts. Do not think any lower elevation accumulations will
exceed 8 inches in the above mentioned areas but will have to
watch snowfall intensity this evening to see if this remains on
track.
Wednesday will be a cold day as the arctic air is entrenched over
the area but the core of the high pressure will retreat eastward
on Thursday. Still cyclonic flow aloft over the western half of
the region so lack of a real cold pooling of high pressure west
and south of the continental divide will limit development of
westerly winds. Otherwise looks mainly dry and cold bet some
mixing overnight will keep Thursday night temperatures warmer.
borsum
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
No major changes were needed for the extended period beginning on
Friday. The overall trend in the weather pattern will bring a
welcome change for most folks. The forecast trend will bring
increasing heights, and accordingly, warmer air to the region. The
only issue through the extended period will be the winds, and a
chance for blowing this weekend in zones west of Billings.
Winds should increase across Livingston, Nye, and Big Timber on
Saturday morning as weak disturbances passing overhead in the
westerly flow induce pressure falls across the Plains through the
weekend. With temperatures expected to remain below freezing
until at least Sunday afternoon, blowing snow will likely cause
issues until then. It appears that the strongest winds and
blowing snow threat will be overnight Saturday and into early
Sunday morning. After a brief reduction in the winds on Sunday
night, well see the winds pick up again on Monday. Mid level flow
looks a bit faster at the beginning of next week so stronger
winds are certainly a possibility. Dobbs
&&
.AVIATION...
Conditions will gradually deteriorate late this afternoon as snow
showers overspread the region with widespread IFR conditions.
Brief periods of LIFR cigs/vis are possible in the heavier bands.
As the arctic front moves south overnight. Snow will gradually
thin with improving conditions after 12/18z Wednesday. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 904/007 904/012 004/024 010/028 016/033 020/036 022/038
94/S 21/B 00/U 00/U 00/N 00/N 11/N
LVM 001/014 000/024 007/028 010/031 016/036 019/040 025/041
97/S 31/N 00/Q 00/Q 01/Q 10/N 11/N
HDN 907/007 911/014 902/022 901/025 007/030 011/033 013/036
84/S 21/B 00/U 00/U 00/U 00/B 01/B
MLS 913/002 916/007 905/021 903/024 008/028 011/033 019/035
61/B 11/U 00/U 00/U 00/U 00/U 01/U
4BQ 907/009 912/013 000/023 901/026 008/031 012/033 016/036
63/S 21/U 00/U 00/U 00/U 00/U 01/U
BHK 912/001 913/005 909/019 000/024 008/028 011/031 017/036
61/B 11/U 00/U 00/U 00/U 00/U 01/B
SHR 905/008 904/018 000/026 001/030 006/035 010/038 016/040
66/S 42/J 00/U 00/U 00/U 00/B 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Wednesday
FOR ZONES 28>31-35-42-57-58-63.
Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONES 34-38>41-56-64>66.
Winter Storm Warning in effect until 6 AM MST Thursday FOR
ZONE 67.
WY...Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONE 99.
&&
weather.gov/billingsHazardous weather outlook, Jan 10, 4:02 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
402 PM MST TUE JAN 10 2017
MTZ028-040-041-063>066-111330-
SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
402 PM MST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.
* POTENTIAL IMPACTS: STRONG WINDS AND BLOWING SNOW ARE POSSIBLE AS
WE ENTER THE WEEKEND.
* TIMING: STRONG WINDS SATURDAY MORNING THROUGH TUESDAY WITH
BLOWING SNOW POSSIBLE FROM SATURDAY MORNING TO SUNDAY AFTERNOON.
* WIND: 45 TO 55 MPH WIND GUSTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.
&&
In the hours before
Local storm report, Jan 10, 12:54 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1254 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM SNOW 5 NW FORSYTH 46.34N 106.70W
01/10/2017 M4.0 INCH ROSEBUD MT TRAINED SPOTTER
0700 AM SNOW 13 SW ROUNDUP 46.33N 108.74W
01/10/2017 M3.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM SNOW 3 NE ISMAY 46.54N 104.75W
01/10/2017 M3.0 INCH CUSTER MT COCORAHS
0100 AM SNOW 14 W NYE 45.42N 110.09W
01/10/2017 M4.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 3 SSW LUTHER 45.24N 109.46W
01/10/2017 M4.0 INCH CARBON MT MESONET
0100 AM SNOW 26 ESE EMIGRANT 45.22N 110.24W
01/10/2017 M5.0 INCH PARK MT MESONET
0100 AM SNOW 1 NNW BURGESS JUNCTION 44.79N 107.53W
01/10/2017 M3.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 25 ESE EMIGRANT 45.27N 110.25W
01/10/2017 M3.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 3 N COOKE CITY 45.06N 109.95W
01/10/2017 M8.0 INCH PARK MT MESONET
&&
LDBlizzard, Judith Gap
- When
- January 10, 5:00 PM MST to 9:48 PM MST
- Where
- Judith Gap forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted 40 to 50 mph resulting in blowing snow. Severe driving conditions were reported around 5 pm. Highway 191 was closed for a period of time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668930.